Risperidone and paliperidone: risk of intraoperative floppy iris syndrome in patients undergoing cataract surgery
- Medicines and Healthcare products Regulatory Agency
- 15 November 2013
- Therapeutic area:
- Anaesthesia and intensive care, Neurology, Ophthalmology, and Psychiatry
Cases of intraoperative floppy iris syndrome (IFIS) during cataract surgery have been reported in patients taking the atypical antipsychotics risperidone or paliperidone.
Article date: November 2013
Intraoperative floppy iris syndrome (IFIS) is a complication observed during cataract surgery that was first described in 2005 in association with the α1-adrenergic antagonist tamsulosin.1 α1-adrenergic receptors are present in the iris dilator muscle of the eye, where inhibition of the receptors relaxes this muscle causing a floppy iris and miosis.
IFIS is characterised by a triad of intraoperative signs that may present with varying degrees of severity:
- billowing of a flaccid iris stroma
- progressive intraoperative pupil constriction
- propensity for iris prolapse towards the phaco and side port incisions
Complications of IFIS during cataract surgery include: iris trauma; posterior capsule rupture; and vitreous loss. Postoperative complications include increased intraocular pressure and cystoid macular oedema.
Cases of IFIS associated with the use of antipsychotic agents that have α1-adrenergic receptor-blocking activity have been reported in the literature. Risperidone is an atypical antipsychotic with α1-adrenergic antagonist actions. A review of postmarketing safety data identified six cases of IFIS during cataract surgery reported for risperidone worldwide. In two of these cases a causal relation between risperidone and IFIS is plausible. In both these cases, the patients had no history of taking other α1-adrenergic antagonists. Both patients had received long-term treatment with risperidone and developed typical features of IFIS during cataract surgery. One patient continued treatment with risperidone and subsequently experienced a second episode of IFIS during cataract surgery on the second eye 4 months later.
To date, no cases of IFIS have been reported for paliperidone; however, this drug is an active metabolite of risperidone and has α1-adrenergic antagonist actions. Therefore, this information and advice applies also to paliperidone.
Product information for risperidone and paliperidone has recently been updated to include warnings about IFIS.
Advice for healthcare professionals:
- Primary-care physicians should document the use of α1-adrenergic antagonists—including risperidone and paliperidone—when making a referral for cataract surgery
- When taking a medication history before cataract surgery, patients should be questioned about current or past use of risperidone or paliperidone
- Cataract surgeons should approach surgery with caution in people with such a medication history. If IFIS is suspected, measures to prevent the iris from prolapsing during cataract surgery may be required
- The potential benefit of stopping risperidone or paliperidone before cataract surgery on the risk of IFIS has not been established and must be weighed against the risk of stopping antipsychotic therapy
- Please report suspected cases of IFIS occurring with α1-adrenergic antagonists via the Yellow Card scheme (www.mhra.gov.uk/yellowcard)
Letter for healthcare professionals sent Oct 17, 2013
Article citation: Drug Safety Update volume 7 issue 4, November 2013: A6.
Chang DF, Campbell JR. J Cataract Refract Surg 2005; 31: 664–73. ↩
Published: 15 November 2013